In this research, we investigated the well-posedness of the Lord–Shulman model of generalized thermoelasticity for inhomogeneous anisotropic materials with variable coefficients. The presence of the differential thermoelastic coupling operator $ (1+\tau_0\partial_t) $ prevents the use of the standard energy method due to the lack of cancellation of the coupling terms in the weak formulation. To overcome this difficulty, we introduced a suitable transformation that absorbs the time derivative in the coupling term into new variables, which is an algebraic device to facilitate cancellation in energy estimates. The transformed problem was analyzed using the Faedo–Galerkin method and energy estimates, leading to the existence and uniqueness of weak solutions. The solution of the original system was then recovered through the inverse transformation.
Citation: Mogtaba Mohammed. Well-posedness of the Lord–Shulman thermoelastic model in general anisotropic materials[J]. Electronic Research Archive, 2026, 34(12): 9046-9065. doi: 10.3934/era.2026381
In this research, we investigated the well-posedness of the Lord–Shulman model of generalized thermoelasticity for inhomogeneous anisotropic materials with variable coefficients. The presence of the differential thermoelastic coupling operator $ (1+\tau_0\partial_t) $ prevents the use of the standard energy method due to the lack of cancellation of the coupling terms in the weak formulation. To overcome this difficulty, we introduced a suitable transformation that absorbs the time derivative in the coupling term into new variables, which is an algebraic device to facilitate cancellation in energy estimates. The transformed problem was analyzed using the Faedo–Galerkin method and energy estimates, leading to the existence and uniqueness of weak solutions. The solution of the original system was then recovered through the inverse transformation.
| [1] |
H. W. Lord, Y. Shulman, A generalized dynamical theory of thermoelasticity, J. Mech. Phys. Solids, 15 (1967), 299–309. https://doi.org/10.1016/0022-5096(67)90024-5 doi: 10.1016/0022-5096(67)90024-5
|
| [2] |
J. Ignaczak, Uniqueness in generalized thermoelasticity, J. Therm. Stresses, 2 (1979), 171–175. https://doi.org/10.1080/01495737908962399 doi: 10.1080/01495737908962399
|
| [3] |
R. S. Dhaliwal, H. H. Sherief, Generalized thermoelasticity for anisotropic media, Q. Appl. Math., 38 (1980), 1–8. https://doi.org/10.1090/qam/575828 doi: 10.1090/qam/575828
|
| [4] |
J. R. Fernández, R. Quintanilla, On the hyperbolic thermoelasticity with several dissipation mechanisms, Arch. Appl. Mech., 93 (2023), 2937–2945. https://doi.org/10.1007/s00419-023-02418-z doi: 10.1007/s00419-023-02418-z
|
| [5] |
T. A. Apalara, H. A. Almutairi, Well-posedness and stability of doublewall carbon nanotubes Timoshenko system under Lord–Shulman thermoelasticity, Discrete Contin. Dyn. Syst. - Ser. S, 23 (2026), 110–125. https://doi.org/10.3934/dcdss.2025020 doi: 10.3934/dcdss.2025020
|
| [6] |
B. Feng, V. R. C. Zannini, E. A. Coayla-Teran, C. A. Raposo, Nonuniform laminated beam of Lord–Shulman type, Stud. Appl. Math., 149 (2022), 1123–1154. https://doi.org/10.1111/sapm.12530 doi: 10.1111/sapm.12530
|
| [7] |
I. Giorgio, L. Placidi, A variational formulation for three-dimensional linear thermoelasticity with 'thermal inertia', Meccanica, 59 (2024), 1745–1756. https://doi.org/10.1007/s11012-024-01796-0 doi: 10.1007/s11012-024-01796-0
|
| [8] |
A. Choucha, S. Boulaaras, R. Jan, On a Lord–Shulman swelling porous thermo-elastic soils system with microtemperature effect: well-posedness and stability results, Afr. Mat., 35 (2024), 30. https://doi.org/10.1007/s13370-024-01170-z doi: 10.1007/s13370-024-01170-z
|
| [9] |
T. A. Apalara, C. D. Enyi, Y. Khan, A. O. Ige, On the existence and exponential decay rate of swelling porous thermoelastic system of Lord–Shulman type, J. Therm. Stresses, 47 (2024), 937–958. https://doi.org/10.1080/01495739.2024.2345364 doi: 10.1080/01495739.2024.2345364
|
| [10] |
A. J. A. Ramos, A. L. A. Araujo, M. M. Freitas, M. J. D. Santos, A. S. Noe, Polynomial stability for Lord–Shulman porous elasticity with microtemperature and strong time delay, J. Appl. Math. Mech., 104 (2024), e202300323. https://doi.org/10.1002/zamm.202300323 doi: 10.1002/zamm.202300323
|
| [11] |
M. L. de Araujo, A. de J. A. A. Ramos, C. A. S. Nonato, A. D. S. Campelo, A. S. N. Chairuca, Exponential decay for piezoelectric beams with magnetic effect and Lord–Shulman thermoelasticity, Ric. Mat., 75 (2026), 1951–1970. https://doi.org/10.1007/s11587-026-01106-8 doi: 10.1007/s11587-026-01106-8
|
| [12] |
T. Pang, Z. Wang, W. Wu, Upper bounds of blowup time for nonlinear extensible beam equations, Electron. Res. Arch., 33 (2025), 5701–5718. https://doi.org/10.3934/era.2025253 doi: 10.3934/era.2025253
|
| [13] |
X. Wang, Z. Wang, Lower bound of blow-up time for nonlinear extensible beam equation, Discrete Contin. Dyn. Syst. - Ser. S, 29 (2026), 287–295. https://doi.org/10.3934/dcdss.2026003 doi: 10.3934/dcdss.2026003
|
| [14] |
V. V. Stelmashchuk, H. A. Shynkarenko, Well-posedness of the Lord–Shulman variational problem of thermopiezoelectricity, J. Math. Sci., 238 (2019), 139–153. https://doi.org/10.1007/s10958-019-04224-x doi: 10.1007/s10958-019-04224-x
|
| [15] |
H. H. Sherief, On uniqueness and stability in generalized thermoelasticity, Q. Appl. Math., 44 (1987), 773–778. https://doi.org/10.1090/qam/872828 doi: 10.1090/qam/872828
|
| [16] | D. Cioranescu, P. Donato, An Introduction to Homogenization, Oxford University Press, 1999. https://doi.org/10.1093/oso/9780198565543.001.0001 |
| [17] | R. Dautray, J. L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology: Volume 1, Physical Origins and Classical Methods, Springer Science and Business Media, 2012. |